Back to Journals » International Medical Case Reports Journal » Volume 13

Tamoxifen Induced Pachychoroid Pigment Epitheliopathy with Reversible Changes After Drug Discontinuation

Authors Ghassemi F, Masoomian B, Khodabandeh A, Khalili Pour E, Bazvand F, Riazi-Esfahani H

Received 2 April 2020

Accepted for publication 7 July 2020

Published 27 July 2020 Volume 2020:13 Pages 285—289

DOI https://doi.org/10.2147/IMCRJ.S256064

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

Editor who approved publication: Dr Scott Fraser


Fariba Ghassemi,1,2 Babak Masoomian,1,2 Alireza Khodabandeh,1 Elias Khalili Pour,1 Fatemeh Bazvand,1 Hamid Riazi-Esfahani1,2

1Eye Research Center, Farabi Eye Hospital, Tehran University of Medical Sciences, Tehran, Iran; 2Ocular Oncology Service, Farabi Eye Hospital, Tehran University of Medical Sciences, Tehran, Iran

Correspondence: Hamid Riazi-Esfahani
Ocular Oncology Service, Farabi Eye Hospital, Qazvin Square, South Kargar Street, Tehran, Iran
Tel +982155418113
Fax +982155421020
Email HamidRiazi@gmail.com

Abstract: We report a case of breast cancer with clinically significant retinal toxicity induced by 7 years’ Tamoxifen consumption in which patient’s visual acuity and paraclinical findings remarkably improved after drug discontinuation. A 49-year-old woman with a history of breast cancer and Tamoxifen consumption was referred to our clinic for evaluation and treatment of gradual and progressive decrease visual acuity of both eyes (more prominent in right eye). Funduscopy showed bilateral macular pigmentary changes, with diffused tiny yellow crystals and reduced macular tessellation. On spectral-domain optical coherence tomography (SD-OCT), there was retinal pigment epithelium (RPE) abnormality and ellipsoid zone discontinuity accompanied by retinal thinning and choroidal thickness that was more prominent in the right eye. One year after discontinuation of the drug, visual acuity was significantly improved and SD-OCT revealed some surprising recoveries in the photoreceptor layers especially in her right eye.

Keywords: retinal toxicity, pachychoroid, tamoxifen retinopathy, breast cancer

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]